Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 293, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2004, 11:32 AM CDT for Poweshiek County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 11:32 AM CDT (16:32 UTC)
- Expired
- Jul 11, 2004, 12:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 111632
SVRDMX
IAC157-111700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA
* UNTIL NOON CDT
* AT 1130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF HARTWICK TO
4 MILES NORTHWEST OF BROOKLYN...OR FROM 39 MILES WEST OF CEDAR
RAPIDS TO 46 MILES WEST OF CEDAR RAPIDS...MOVING SOUTHEAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE...
IN RURAL AREAS OF
NORTHEASTERN POWESHIEK COUNTY AND IN RURAL AREAS OF EAST CENTRAL
POWESHIEK COUNTY.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4186 9264 4183 9265 4175 9271 4167 9257
4167 9231 4185 9231
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:16 AM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 3:16 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 AM CDT SUN JUL 11 2004 .DISCUSSION... TSTM TRENDS RMN PRIMARY FCST CONCERN THRU MIDWEEK WITH TEMPS DEPENDANT ON THAT AS WELL TO A CERTAIN EXTENT. DENSE FOG ALSO AN IMMEDIATE CONCERN WITH VSBYS APCHG QUARTER MILE IN MANY ERN LOCATIONS SO WL ISSUE A DENSE FOG ADVY THRU 8AM. CURRENT SITUATION HAS JET WELL REMOVED FM FA PSND JUST N OF GRTLKS WITH ASSOCD RGT ENTRANCE RNG AIDED MN MCS. FARTHER S ELONGATED SHRT WV AXIS...WHOSE DELINEATION WAS NOTED NICELY ON WV IMAGERY BEFORE CONVECTION DVLPD...WAS HELPING SUSTAIN OUR PCPN WITH MID LVL QG FORCING AND LOWER STATIC STABILITY FM NE INTO MN ADVANCING EWD. H85/H7 THETA-E ADVCTN SPREADING INTO FA ATTM SO XPC TSTM CLUSTERS IN OAX/FSD AREAS TO CONT MOVG EWD. CONVECTION IN INSTABILITY AXIS RIGHT NOW...SO IT SHOULD DCR IN INTENSITY A BIT AS IT MOVES EWD AWAY FM CAPES AND WHAT SHEAR THERE IS. HAVE GONE WITH CATEGORICAL POPS THIS MRNG THEN DOWN TO CHCS BY AFTN. WL KEEP THE CURRENT FLOOD WATCH GOING IN AREAS WHERE FFG IS QUITE LOW...BUT UNLESS THINGS CHG MY CONFIDENCE IS NOT TOO GREAT. TSTMS SEEM ELEVATED ATTM AND MOVG RIGHT ALG IN MEAN WIND. FLOODING THREAT THAT NOT THAT GREAT UNLESS THEY START SHOWING SIGNS OF BCMG ROOTED LOWER AND MBES MOVE CLOSER TO WHAT CORFIDI VECTORS SUGGEST. THIS APPRS UNLESS CONSIDERING MOVMT AWAY FM H10/H85 THETA-E AXIS...BUT IT LOOKS KIND OF SILLY TO CANCEL WATCH WHILE HVY RAINS MOVE THRU...NO MATTER HOW BRIEF. MDLS SIMILAR WITH SOLUTIONS DMSHG PCPN THIS EVE...POSSIBLY LINGERING IN SERN PTNS WHERE CHC POPS CONT. NEXT PCPN WINDOW LOOKS TO BE MON NGT. SFC BASED CONVECTION FORMS LATE AFTN IN VERY UNSTABLE AMS. EVEN MLCAPES AOA 5000 J/KG BUT LIKELY OVERDONE WITH UPR 70S SFC DWPNTS. STILL IMPRESSIVE EVEN IF YOU TAKE A CHUNK OUT OF THE POSITIVE ENERGY...SPCLLY WITH DEEP SHEAR HIGHER THAN IT HAS BEEN LATELY. ONLY DRAWBACK WL BE POTENTIAL CAP. IF YOU MODIFY ETA SOUNDINGS TO MORE REALISTIC VALUES...ENOUGH CIN MAY BE IN PLACE TO HOLD THINGS BACK. ETA/GFS BOTH DEPICT H85/H7 LYR TEMPS 16-19C ACRS FA. WL LEAVE THINGS IN CHC POP CATEGORY ATTM. NO CHGS BYD 12Z WED. WITH LTL LOW LVL TEMP CHGS TDA AND LINGERING PCPN...SEE NO REASON TO CHG GOING FCST WHICH IS CLOSER TO PERSISTENCE AND COOLER ETA MOS. MON MAY FINALLY BE OUR WRM UP DAY WITH LTL PCPN AND WNDS GOING SLY...BUT STILL PLAYED IT CONSERVATIVELY STAYING WITH COOLER ETA MOS. HAVE HAD WRM BIAS RECENTLY. JUST UNDER COMPROMISE SEEMS FINE MON NGT WHICH REFLECTS POSSIBLE MCS MAINLY AFFECTING NERN PTNS. LTL CHG TO TUE TEMPS EITHER WHICH ARE BLO GFS MOS. THEY LOOK TOO WRM THRU PD AND IS LIKELY THE CASE AGN TUE AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVY ALG AND E OF KMCW-KTNU-KOXV-CENTERVILLE LN. FLOOD WATCH SWRN QUARTER OF FA TIL NOON. && SMALL
Hazardous weather outlook, Jul 11, 5:46 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 546 AM CDT SUN JUL 11 2004 IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084- 092>095-121100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO AMES...DES MOINES...AND CORYDON LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097- 121100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY- HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO- WORTH- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT FOG CAN BE EXPECTED EARLY THIS MORNING. IT WILL BE DENSE IN AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS. CONDITIONS ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND SCATTERED THUNDERSTORMS APPROACH FROM THE WEST. THESE SCATTERED STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. SMALL
In the hours before
Local storm report, Jul 11, 6:43 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 AM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0641 AM TSTM WND GST EARLHAM 41.49N 94.12W
07/11/2004 60 MPH MADISON IA FIRE DEPT/RESCUE
&&
SMALLLocal storm report, Jul 11, 7:01 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST 4 N EARLHAM 41.55N 94.12W
07/11/2004 60 MPH DALLAS IA TRAINED SPOTTER
CORN IN GARDEN LEVELED.
&&
STLocal storm report, Jul 11, 7:53 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 AM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0627 AM TSTM WND DMG DEXTER 41.52N 94.23W
07/11/2004 DALLAS IA BROADCAST MEDIA
LARGE 34 YEAR OLD TREE UPROOTED. FROM WHO-TV.
&&
SMALLLocal storm report, Jul 11, 11:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST 1 NW BLOOMFIELD 40.76N 92.43W
07/11/2004 60 MPH DAVIS IA CO-OP OBSERVER
TREE LIMBS DOWN.
&&
STLocal storm report, Jul 11, 11:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 AM TSTM WND GST 1 N MARSHALLTOWN 42.05N 92.91W
07/11/2004 50 MPH MARSHALL IA ASOS
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Jul 11, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 43 min |
| Jul 11, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Story | 43 min |
| Jul 11, 11:05 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 40 min |
| Jul 11, 11:16 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| Jul 11, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 50 min |
| Jul 11, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 41 min |
| Jul 11, 1:11 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 19 min |
| Jul 11, 1:19 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 56 min |
| Jul 11, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 54 min |
| Jul 11, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 43 min |
| Jul 11, 5:28 PM CDT | Flash Flood Warning | DMX | Wayne | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.